Tennessee, 2024Flash Flood in Tennessee, September 1, 2024
September 1, 2024 · NWS MRX · 1 event in 1 county or zone
A humid airmass was in place, south of a slowly approaching cold front. Afternoon convection produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A humid airmass was in place, south of a slowly approaching cold front. Afternoon convection produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 1, 2:01 PM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 1, 2:01 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
301 PM EDT Sun Sep 1 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 300 PM EDT Sun Sep 1 2024
Key Messages:
1. Widespread and beneficial rainfall expected through late this
evening.
2. Dry, but still warm tomorrow.
Discussion:
A cold front was situated across Kentucky and back into western
Tennessee this afternoon. Ahead of the front, widespread showers and
thunderstorms were developing, stretching from western portions of
our Virginia counties southwest through the northern plateau and
into middle Tennessee. Shortwave energy on the southwest periphery
of a synoptic scale H5 trough over eastern Canada will drop
southeast through the Ohio valley this evening and through the
overnight hours. This will push that surface front southeast and
lead to expanding coverage of convection across the forecast area
through the evening hours. Expect largely diurnal trends with the
convection, such that rain chances will drop off overnight despite
the cold front not pushing through until roughly daybreak Monday
morning.
Tonight, other than some convective debris cloudiness in the mid
levels and above, clouds should thin out pretty good. Forecast
soundings show that low level moisture remains high due to the cold
front passage and subsequent air mass change not occurring until
after daybreak tomorrow. As such, think that fog development will be
possible across the forecast tonight, but relatively speaking more
widespread north of the I-40 corridor where skies will clear up
soonest.
Tomorrow, most guidance still is saying mid to upper 80s for highs
south of the I-40 corridor. At first glance that seems warm given
the frontal passage, but it's not a strong air mass change and it's
only early September so sunny skies will promote another warm day.
Dewpoints will be dropping however so it will be more comfortable
than some of the heat we've had of late.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 300 PM EDT Sun Sep 1 2024
Key Messages:
1. Rain and thunderstorm chances drop at the beginning of the week
then increase late week, with the best chances on Thursday and
Friday. More clouds and better coverage later in the week. Also,
rainfall amounts will start adding up to possibly help drought
conditions in the southern part of east Tennessee.
2. A trend towards cooler than normal temperatures for early
September will occur through most of the week after Monday. Highs in
the upper 70s to low 80s possible Thursday and Friday.
Discussion:
At the start of the long term we will be post-frontal with high
pressure building to the north. The front expected to impact the
area today (Sunday) and Monday, will stall along northern Gulf of
Mexico and across Florida. Surface high pressure will strengthen as
it edges east over New England. The past couple of afternoon
forecast packages, the only consistency has been the stalled front
along the coast. Temperatures and chances for showers and storms are
finding it difficult to settle on any sort of agreement. 24 hours
ago it was referenced as a "battle" between high pressure to the
north and unsettled weather to the south which places our region
sandwiched right between. Temperatures of course will be much warmer
if no cloud cover or precipitation.
Troughing entering the PNW at the start of the period will move
across the country through the week while digging south over the
Great Lakes by the weekend. A front will accompany the upper trough,
eventually passing overhead next weekend. The stalled front to the
south will still be parked by the week's end. High pressure moving
off of New England will aid moisture return to the area especially
Thursday into Friday. Chances for showers and thunderstorms will
also increase this sequence of days, with best possible accumulation
on Friday. This also coincides with the coolest temperatures of the
week. Chances will decrease heading into Saturday, but there is
uncertainty if northwest flow induced precipitation will develop
following the FROPA which would keep isolated to scattered showers
mostly across higher terrain.
&&
.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun Sep 1 2024
Widespread SHRA/TSRA will move across eastern TN this afternoon
and evening as a front moves in from the northwest. Convection
should affect all terminals between roughly 20z and 00z. Despite
the front moving through tonight, dry air advection doesn't begin
in earnest until Monday afternoon. As such, expect a saturated
low level air mass tonight with clearing mid level clouds that
will promote fog and low cloud development. Uncertain on any
impacts at KCHA given how dry the ground is down there, but KTYS
and KTRI look to have conditions drop to IFR or lower after 08z
tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 88 70 89 68 / 70 30 0 0
Knoxville McGhee Tyson Airport, TN 85 68 86 65 / 70 30 0 0
Oak Ridge, TN 83 66 85 64 / 60 20 0 0
Tri Cities Airport, TN 81 66 81 61 / 70 30 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...CD
LONG TERM....KS
AVIATION...CD
Hazardous weather outlook, Sep 1, 2:29 AM EST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 AM EDT Sun Sep 1 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
329 AM EDT Sun Sep 1 2024 /229 AM CDT Sun Sep 1 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
A marginal risk of strong to severe wind gusts continues this
afternoon, mainly for northern and central portions of East
Tennessee, as well as southwest Virginia. Storms may also produce
locally heavy rainfall that can lead to flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely to be needed today.
In the hours before
Special weather statement, Sep 1, 4:53 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
553 PM EDT Sun Sep 1 2024
TNZ100-101-012245-
West Polk TN-Bradley TN-
553 PM EDT Sun Sep 1 2024
...A STRONG THUNDERSTORM WILL IMPACT BRADLEY AND WESTERN POLK
COUNTIES THROUGH 645 PM EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
Waterville, Conasauga, Parksville, Red Clay State Park, and Reliance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8498 3502 8496 3504 8500 3506 8499
3506 8500 3508 8500 3508 8501 3523 8498
3523 8451 3502 8457 3499 8459
TIME...MOT...LOC 2152Z 275DEG 15KT 3510 8491
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JLBFlash Flood, Sevier
- When
- September 1, 6:10 PM EST to 7:15 PM EST
- Where
- Sevier County, 3 mi ENE of Gatlinburg to 1.5 mi NE of Glades
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.737, -83.471
Glades Road and a few other roads were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218818.